Evening of day 3 I felt more mentally clear so I went for a brief jog, just 4 minutes or so which felt good.
Tonight begins the 4th day and so far the majority of nap sessions have been similar. A bit of mental focus to sink into relaxation…. and then I wake up soon before the alarm if not from the alarm. After each nap I feel a similar dream state experience without any clarity of dream content.
My energy levels have been generally low, mostly feeling lethargic, but I haven’t as yet experienced any chronic ‘zombification’ (as far as I can tell).
Keen to reach Day 5 when I will start to shift the nap frequency from every 2 hours to every 4 hours.
For now, it’s all about getting through tonight and tomorrow night, battling the sleepiness as it builds from dusk until dawn as that clock ticks through its seconds.
Last night I was very drowsy, nodding off frequently with my head jolting and eyes straining to remain awake with a lot of effort needed.
As of Day 4 between nap 12:00 and 14:00 I feel quite good, pressure in head has significantly subsided, eyes can focus well. I feel somewhat tired but not sleepy.
The naps continue to work well, quick to sink into sleep and generally feel refreshed when the alarm goes.
…but as each 2 hour cycle passes I’m grateful for each nap…
I also note that I’m often waking earlier than my alarm by a few minutes. The nap should officially be for 20 minutes and I have kept my alarm set to 25 minutes to provide an initial relaxation buffer but perhaps this can be reduced.
Staying On Track
I had a small ‘crash’ during my 2pm sleep, meaning I overslept. Either the alarm wasn’t set properly, or I slept through it, and I awoke 30 minutes late at 3pm.
Then I missed my 8pm nap time due to a conversation and instead took that nap at close to 9pm and then maintained the next proper nap time of 10pm.
Not sure what effect those changes had, if any.
People who report failing with adaptation show they quit due to adaptation not happening fast enough for their expectations, or more common that they simply crash and burn (oversleep for a long time and thus mess up the adaptation process)
I’ve also seen people report that chronic tiredness overtook them on different days, from day 3 all the way out to day 10. They may have felt relatively ok until day 7 and then bam, zombification hits them and they quit or crash. I’m beginning to think that the dreaded ‘zombification’ state is just an excuse for people giving up. The lure of sleep when the mind is intoxicated by tiredness does certainly feel overwhelming…
So I’m looking for ways to keep my edge.
Exercise & Rejuvenation
Today I am introducing further physical exercise, albeit light with focus on circulation, detox and organ work taken from Taoist teachings.
I have benefited greatly from Taoist/Tantra exercises for years and Stephen Chang’s book ‘Complete System of Self-Healing’ is highly recommended, polyphasic or not 🙂
It seems there’s a lot of experimental variation with the adaptation process and also the final nap schedule that people have tried, as suggested by this forum https://groups.google.com/forum/#!topic/polyphasic/_OamBylxHwI
The best ’naptation’ experience I’ve seen is Ben’s comment on http://www.puredoxyk.com/index.php/2011/05/15/cool-idea-the-naptation/
“I came up with a similar idea about 10 months ago and have used it a few times with great success (never without it “sticking”).
The first night, I spent 30 minutes sleeping, 30 minutes awake, alternating during the usual 8-hour block from my monophasic sleep schedule.
The next day, I slept 30 minutes out of every 2 hours until that evening when I pushed it back to 30 out of 3 hours.
Then throughout the second day, I had only slight sleepiness as I pushed naps back further until, by day 4, I was fully adapted to the Dymaxion schedule (30 minutes every 6 hours).
I’ve been able to stick with Dymaxion for stretches as long as 5 months, stopped only be outside factors. The first time attempting this was with an initial adaptation after being primarily monophasic for over 3 years – I was fully adapted in 4 days as I just described. I used it again for two other adaptations after needing to be temporarily monophasic for 2 two week periods. Those adaptations were both completed after 2 days. No zombie periods, but it was tricky to be 100% on the schedule during the first 2 days – clear your schedule before beginning this!”
So what’s my plan…
As of right now, on Day 5, I’m generally feeling …. Oh damm it’s 4.09 I’m supposed to be asleep!
Ok I’m back. And I dreamed about polyphasic sleep. On an earlier nap I also dreamed about what I’d just been doing before the nap. So a note for later: Maybe I can program my dreams by focusing on a topic during the moments before sleep.
As I was saying… I’m feeling quite good, just generally tired, with periods of drowsiness and periods of alertness. Keen to see improvement but aware that things may get harder with the next phase of adaptation…
At night I listen to ‘epic music’ of which John Wick’s soundtrack is a good mix:
Just re-re-read the Polyphasic Sleep Society’s Uberman page to reflect on the schedule variations.
The page states “No one has EVER adapted to Uberman without the help of others, often in the form of a human alarm system.”
To hell with that.
If I fail it will be a result of recognizing poor health symptoms, not due to a pathetic failure of insufficient willpower to stay on the schedule! Excuses are ok for unhealthy and immature college students. For me at age 34 with supra-urgent creative projects that need my total commitment, failure to maintain discipline for this adaptation process is not an option.
Although saying that, perhaps zombification will get me in the next phase of napping every 4 hours…
Here’s my current plan to progress with ’naptation’ (adaptation to polyphasic sleep cycle via graduating nap schedule) as I move through Day 5:
- Every 2 hours: 4am 25m (done) > 6am 25m > 8am 25m > 10am 25m
- Every 4 hours: 2pm (first 4 hour nap gap) > 6pm 25m
I’ll assess how I feel at that point and perhaps add back a nap at 8pm and/or perhaps do a 40m nap at 10pm.
My goal is to stay close to Uberman cycle of 20 min naps each 4 hours but adapt to it flexibly with a bit of experimentation based on how my body feels as I proceed.
My tools seem to include adding extra 20 minute nap where needed or extending some of the night time naps to 40 minutes.
…seems totally sensible to me.
Edit: As of 07:02 Day 5 I realize last night was far easier than the previous nights. Very little drowsiness. Still feeling mildly tired but mental acuity feels high 🙂
(continue: Polyphasic Sleep, Day 6)